Arizona, 2023

Flash Flooding in Arizona, August 24 to 25, 2023

August 24 to 25, 2023 · NWS FGZ · 2 events in 1 county or zone

Monsoon moisture and the remains of tropical storm Harold brought thunderstorms a local heavy rain to parts of northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture and the remains of tropical storm Harold brought thunderstorms a local heavy rain to parts of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 24, 2:05 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 24, 2:05 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
205 PM MST Thu Aug 24 2023

.SYNOPSIS...Monsoon moisture will dwindle over the coming days as
a high pressure system moves over Arizona. Look for daytime
temperatures to climb with the bulk of shower and thunderstorm
activity confined to the Mogollon Rim and White Mountains region.

&&

.DISCUSSION...A moist monsoon air mass will remain over northern
Arizona through this evening with some drying set for Friday and
over the weekend. The remnants of Harold will clear the state to
the northeast overnight.

For tonight and Friday...The remnants of Harold will exit Arizona.
Isolated showers and perhaps a stray thunderstorm will continue
overnight but most locations will remain dry. On Friday, high
pressure currently centered over Oklahoma, will begin to shift
westward toward Arizona. There will be some drying and
stabilization with the exit of Harold but with daytime heating enough
moisture will linger for scattered afternoon storms from the
Grand Canyon across the Mogollon Rim to the White Mountains.
Otherwise, warmer under the building high with generally light
and variable winds.

Saturday through the middle of next week...The center of high
pressure will wobble around the southwest United States gradually
shifting westward to over California by next Wednesday. Enough
moisture will linger as the high center moves from east to west
across Arizona to interact with daytime heating for a chance of
showers and thunderstorms each day over the Mogollon Rim and
White Mountains through about Sunday. After Sunday, as the high
moves over California, the main influence of this high will be to
push drier air from north to south across Arizona. At this time it
looks like a near shutdown of monsoon activity from Monday through
Wednesday of next week while the high center reside over
California. Otherwise, daytime temperatures will be on the rise
with daily light breezes.

&&

.AVIATION...For the 00Z TAF Package...Outside of showers and
thunderstorms, expect mainly VFR conditions through the TAF
period. ISOLD - SCT SHRA/TSRA until 02Z then clearing. Any
thunderstorms may produce heavy rainfall, frequent lightning, and
gusty, erratic winds in excess of 30 knots. ISOLD-SCT -SHRA/TSRA
after 17Z. Brief reductions in visibilities and ceilings are also
likely. Winds will generally be less than 10 kts away from storms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today through Saturday...Scattered showers
and thunderstorms today will become more isolated Friday...and
fewer on Saturday. Some storms will produce heavy rainfall,
frequent lightning, and gusty, erratic outflow winds of 30 to 40
mph. Away from storms, expect light westerly and northerly winds
at 5 to 15 mph.

Sunday through Tuesday...Slightly drier each day with daily
scattered showers and thunderstorms forecast over the White
Mountains and Mogollon Rim. Isolated activity is expected elsewhere.
Expect winds generally less than 15 mph away from thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...McCollum
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 24, 4:22 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
422 PM MST Thu Aug 24 2023

AZZ004-005-009-039-242345-
Kaibab Plateau-Black Mesa Area-Marble and Glen Canyons-Northeast
Plateaus and Mesas Hwy 264 Northward-
422 PM MST Thu Aug 24 2023

...STRONG THUNDERSTORMS WILL IMPACT COCONINO COUNTY THROUGH 445 PM
MST...

At 421 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Paria Canyon to near Vermilion Cliffs N.M.
to near Sand Hill Petroglyphs to Jacob Lake. Movement was southeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marble Canyon, Jacob Lake, Paria Canyon, Cliff Dwellers, House Rock,
Cathedral Wash Trailhead, Lee's Ferry, Jackass Canyon, House Rock
Overlook, Vermilion Cliffs N.M., Lees Ferry, and Paria Beach.

This includes the following highways...
 State Route 67 between mile markers 580 and 598.
 U.S. Highway 89 between mile markers 522 and 537, and between mile
markers 555 and 556.
 U.S. Highway 89A between mile markers 524 and 571, and between mile
markers 573 and 580.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3669 11155 3653 11173 3649 11222 3673 11227
      3676 11198 3691 11180 3700 11180 3700 11153
TIME...MOT...LOC 2321Z 318DEG 12KT 3706 11176 3687 11176 3671 11193
3670 11220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RKR
Special weather statement, Aug 24, 4:43 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
443 PM MST Thu Aug 24 2023

AZZ004-005-009-039-250030-
Kaibab Plateau-Black Mesa Area-Marble and Glen Canyons-Northeast
Plateaus and Mesas Hwy 264 Northward-
443 PM MST Thu Aug 24 2023

...STRONG THUNDERSTORMS WILL IMPACT COCONINO COUNTY THROUGH 530 PM
MST...

At 442 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Stud Horse Point to near Sand Hill
Petroglyphs to near Jacob Lake. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Page, Marble Canyon, Jacob Lake, Cliff Dwellers, Marble Canyon
Airport, Cathedral Wash Trailhead, Tanner Wash Slot Canyon, Lee's
Ferry, Big Five, Stud Horse Point, Lees Ferry, Horseshoe Bend, and
Bitter Springs.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 518 and 551.
 U.S. Highway 89A between mile markers 524 and 564, between mile
markers 568 and 570, and between mile markers 574 and 583.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3691 11143 3650 11165 3648 11214 3675 11228
      3671 11186 3700 11170 3700 11158
TIME...MOT...LOC 2342Z 321DEG 11KT 3695 11167 3667 11182 3668 11219

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RKR

The radar

The Flagstaff radar (KFSX), 88 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 24, 4:50 PM MST to 5:50 PM MST
Where
Coconino County, 4.37 mi SW of Sunset Crater to 5.33 mi SW of Sunset Crater
Cause
Heavy Rain / Burn Area
Reported by
County Official
Coordinates
35.310, -111.560

Heavy rain over the Schultz (2010) and Pipeline (2022) fire scars brought debris flowing over Copland Lane. A road grader was needed to clear the road.

Flash Flood, Coconino

When
August 24, 8:15 PM MST to August 25, 12:00 AM MST
Where
Coconino County, 3.09 mi NNE of Marble Canyon to 4.15 mi NW of Marble Canyon
Cause
Heavy Rain
Reported by
Public
Coordinates
36.859, -111.602

Heavy rain from thunderstorms moving south over the Paria River basin (including in Utah) caused flash flooding. The river gauge on the Paria River near the Colorado River (Lees Ferry) measured a rise in water the level 4.8 feet at 8:15 PM MST to 6.6 feet at 11:00 PM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125481, 1125482.